1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Mentally exhausted

Discussion in 'Type 1 Diabetes' started by linda_b, May 11, 2017.

  1. linda_b

    linda_b Type 1 · Active Member

    Messages:
    42
    Likes Received:
    24
    Trophy Points:
    68
    Hi all,

    This is going to be long winded one so bare with me. Just need a bit of a vent!

    So I was moved from Humalin M3 to Novorapid and Lantus about 15 years ago. My Basal dosage has always been a struggle for me. I posed a thread a few weeks back to say I had been moved on Levemir which I have wanted for a while.


    I didn’t expect results overnight but I’m at screaming point at the moment. I haven’t woken up with a single figure reading since 28th April.


    My Levemir dosage has been split into two. I take 9 units at 8am and 8 units at 8pm.


    During the day it seems to be working fine. Even if I miss a meal by bloods remain stable and don’t rise.


    The night-time dosage is a completely different story. First the 8 units seemed too I woke up twice during one night with low bloods that weren’t even readable. When I spoke to my DSN she recommended taking the dosage down to 5 units which I did that evening. This had the complete opposite effect. Going to bed on stable blood sugars then they just rocket throughout the night. I have a Libre so I can check on the graph what’s going on. I left it a few days to see if it adjusted itself to no such luck. So I took it back up to 7 units then 8. Woke up this morning bloods were 12.2. When looking at the graph on my Libre I was in the red (below 4) for an hour or so then they slowly stated rising between 3am and 5am.


    I am honestly at screaming point. Nothing I do works. I also don’t see how the dosage can be so right during the day and so wrong at night.


    I have another DSN appointment next Friday but I have a feeling all she will say is lets take it down a few units or lets put it up a few units.


    All I want is to wake up one morning and not feel wiped out from high bloods (I feel worse high than I do low).


    Anyways, we will wait a see what happens. Thanks for listening!
     
    • Hug Hug x 1
  2. DunePlodder

    DunePlodder Type 1 · Well-Known Member

    Messages:
    801
    Likes Received:
    604
    Trophy Points:
    153
    Adjusting by one or two units is the best approach. The Libre is very helpful.
    When you dropped the Levemir dosage down to 5 what did the graph look like? Was there a dip?

    With 7 units it looks as though it could be too much - it's going low then in response you are having a liver dump which is sending you up to 12.2. I'm assuming you hadn't bolused late in the evening?

    It's a tricky one especially as you use very small amounts so increasing by one unit is a big percentage. For comparison my Levemir dose is 47 units in the evening! I get a lovely horizontal graph on my CGM though.

    It's best to stick with a changed dose for a while - say 3 days - before changing. However since you are going low using 7 units it may be as well to drop down to 6?
    Can you discuss this with your DSN over the phone before the appointment?
     
    • Like Like x 1
    • Agree Agree x 1
  3. fletchweb

    fletchweb Prefer not to say · Well-Known Member

    Messages:
    408
    Likes Received:
    451
    Trophy Points:
    103
    One thing you may want to try - the time and carb intake of your last pre-bed time snack or meal. I discovered a few years back that I could stabilize my BGs during the sleeping hours based on the timing of my food. For quite sometime I was just focusing on insulin dosage and once I tinkered with my pre-bedtime food intake things seemed to get a lot easier in regard to stabilizing night time BG levels.
    Having said that I'm on Lantus and take one shot in the evening - 22 units (also on humalog). I tried a split dosage but it wasn't all that beneficial.
     
    • Agree Agree x 2
  4. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,907
    Likes Received:
    11,769
    Trophy Points:
    198
    Hi @linda_b what's likely to be happening is that your daytime levemir dose is ranging over into the evening/night a little, so that your night time dose added to its tail is causing the low. The other alternative is that you are suffering from a tail with bolus insulin taken for later eaten food.

    The best way to determine what's really going on is a fasted basal test, which is much easier with the Libre. Basically split the day into four sections and don't eat for 6 hours at a time. If your glucose levels go up and down during that period then you'll find out if your basal is correct.

    https://mysugr.com/basal-rate-testing/
     
    • Useful Useful x 1
  5. jasmine1616

    jasmine1616 Type 1 · Well-Known Member

    Messages:
    116
    Likes Received:
    134
    Trophy Points:
    83
    At one point after I was diagnosed, I was mentally exhausted. I let my parents know what was going on and they told me to go to school the next day. If I started getting a little emotional or stressed, I should go home. I started feeling stressed, I went home, and had a day to myself without worrying about diabetes. My parents counted all of the carbs for me, checked my glucose, and gave me shots (back when I needed them). On my diaversary, we do the same thing, except sometimes I am willing to do some of the stuff.

    Sometimes, you just need a break from Diabetes.
     
    • Friendly Friendly x 2
  6. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,614
    Trophy Points:
    278
    @linda_b

    As mentioned in your other thread when starting on levemir, if matters don't improve then ask your DSN if you can try Tresiba, it's a once daily dose and is said to last up to 42 hours, if I were to go back to MDI this would be the basal I'd be pushing for.
     
    • Agree Agree x 1
  7. linda_b

    linda_b Type 1 · Active Member

    Messages:
    42
    Likes Received:
    24
    Trophy Points:
    68
    @noblehead I've just been looking at the Tresiba website. I'm definitely going to ask my DSN about this on Friday. I've woken with 17.5 today when going to be on a 7.5.
     
    • Hug Hug x 1
  8. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,614
    Trophy Points:
    278
    I had a bad experience with levemir, just couldn't get the dosage right at all.

    There's a couple of members who use Tresiba, one is @robert72 & the other is @mahola
     
    • Useful Useful x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook